Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 10, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Aug 16, 2008, 9:56 AM CDT for 4 counties in Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2008, 9:56 AM CDT (14:56 UTC)
- Expired
- Aug 16, 2008, 3:45 PM CDT
- In force
- 6 hr
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Armstrong County, TX, Carson County, TX, Donley County, TX, Gray County, TX
The radar
The Amarillo radar (KAMA), 66 km from the middle of the area, began a volume at 14:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 2.9 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 357 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KAMA 161456
FFWAMA
TXC011-065-129-179-162045-
/O.NEW.KAMA.FF.W.0010.080816T1456Z-080816T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
956 AM CDT SAT AUG 16 2008
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN ARMSTRONG COUNTY IN THE PANHANDLE OF TEXAS...
THIS INCLUDES THE CITY OF CLAUDE...
CARSON COUNTY IN THE PANHANDLE OF TEXAS...
THIS INCLUDES THE CITY OF PANHANDLE...
NORTHERN DONLEY COUNTY IN THE PANHANDLE OF TEXAS...
GRAY COUNTY IN THE PANHANDLE OF TEXAS...
THIS INCLUDES THE CITY OF PAMPA...
* UNTIL 345 PM CDT
* AT 955 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS DRIFTING TO THE SOUTHWEST OVER THE WARNED AREA.
DOPPLER RADAR ESTIMATES UP TO 3 INCHES OF RAINFALL HAS FALLEN WITHIN
AN HOUR ACROSS PORTIONS OF SOUTHERN CARSON AND GRAY COUNTIES. DUE TO
THE VERY SLOW MOVEMENT OF THESE STORMS...HEAVY RAINFALL IS POSSIBLE
DURING THE REMAINDER OF THE MORNING AND INTO THE AFTERNOON ACROSS
THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
MCCLELLAN...WHITE DEER...SKELLYTOWN...MCLEAN...LEFORS AND KINGSMILL
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH.
LAT...LON 3509 10161 3562 10161 3562 10054 3557 10055
3557 10054 3494 10054
$$
CLK1 follow-up statement
000
WGUS74 KAMA 162004
FFSAMA
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
304 PM CDT SAT AUG 16 2008
TXC011-065-129-179-162045-
/O.CON.KAMA.FF.W.0010.000000T0000Z-080816T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARSON TX-GRAY TX-ARMSTRONG TX-DONLEY TX-
304 PM CDT SAT AUG 16 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
NORTHERN DONLEY...NORTHERN ARMSTRONG...GRAY AND CARSON COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO INDICATE SHOWERS
AND THUNDERSTORMS MOVING ACROSS MUCH OF CARSON...GRAY...AND DONLEY
COUNTIES. LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER COVERING
SOME OF THE AREA ROADS WITH WATER 1.5 FEET DEEP IN SPOTS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITE DEER...
SKELLYTOWN...PAMPA...LEFORS AND KINGSMILL
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
AMARILLO.
LAT...LON 3509 10161 3562 10161 3562 10054 3557 10055
3557 10054 3494 10054
$$
CLKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 5:53 AM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, Aug 16, 5:53 AM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
553 AM CDT SAT AUG 16 2008
.AVIATION...
ANOTHER BATCH OF SHOWERS AND THUNDERSTORMS WERE MOVING SOUTHEAST
ACROSS THE NORTHERN TEXAS PANHANDLE EARLY THIS MORNING. BELIEVE THESE
WILL BE EAST OF THE DHT AND GUY TAF SITES BY THE TIME THIS FORECAST
GOES INTO AFFECT...BUT AM NOT SURE THAT A THUNDERSTORM FROM THIS
COMPLEX WILL AFFECT THE AMA TAF SITE THIS MORNING. MY GUESS IS THAT
THE ATMOSPHERE IS PRETTY WELL WORKED OVER NEAR THE AMA TAF SITE...SO
ANY THUNDERSTORMS MAY DECREASE TO JUST SHOWERS BY THE TIME THEY REACH
AMA. MORE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON OR THIS EVENING AS
THE ATMOSPHERE REMAINS UNSTABLE AND SEVERAL UPPER LEVEL DISTURBANCES
ROTATE AROUND THE MAIN UPPER LEVEL LOW OVER NORTHWEST COLORADO.
OCCASIONAL LOW CLOUDS...ESPECIALLY NEAR THE SHOWERS AND STORMS WILL
BE FOUND AT THE TAF SITES THROUGH THIS FORECAST.
&&
.PREV DISCUSSION... /ISSUED 329 AM CDT SAT AUG 16 2008/
DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE SOUTH CENTRAL TEXAS
PANHANDLE THIS MORNING WITH ADDITIONAL SHOWERS AND STORMS DEVELOPING
ACROSS THE OK PANHANDLE AND MOVING SOUTHEAST. UPPER LOW OVER CENTERED
OVER NW COLORADO WILL CONTINUE TO SLOWLY MOVE SOUTHEAST AND IS FORECAST
TO BE CENTERED OVER THE TX PANHANDLE BY MONDAY...BEFORE MOVING SOUTHEAST
OF THE AREA ON TUESDAY. GRADUAL DRYING AND WARMER CONDITIONS EXPECTED
BY MIDWEEK. UNTIL THEN...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ARE LIKELY ACROSS ALL OF THE PANHANDLES WITH LOCALLY HEAVY RAINFALL.
EARLY THIS MORNING...HEREFORD HAS RECEIVED OVER 3 INCHES OF RAIN. EXACT
LOCATION AND TIMING OF SHOWERS AND THUNDERSTORMS WILL BE CHALLENGING...
BUT SEVERAL COMPLEXES OF STORMS WILL MOVE ACROSS THE AREA BETWEEN NOW
AND MONDAY. A FLASH FLOOD WATCH CONTINUES FOR ALL OF THE PANHANDLES
UNTIL MONDAY MORNING. UNSEASONABLY COOL TEMPS WILL RESULT DUE TO THE
RAIN AND CLOUD COVER AND ALSO DUE TO THE COLD CORE LOW THAT WILL REMAIN
IN THE VICINITY THROUGH MONDAY. GUIDANCE SEEMS TO HAVE A GOOD HANDLE
ON TEMPS AND WERE FOLLOWED CLOSELY.
FIRE WEATHER...
VERY LOW FIRE WEATHER CONCERNS EXPECTED FOR THE NEXT SEVERAL DAYS DUE
TO MOIST AND RELATIVELY COOL CONDITIONS.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
OK...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&
15/09Hazardous weather outlook, Aug 16, 6:02 AM CDT, 3 hours 54 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 602 AM CDT SAT AUG 16 2008 OKZ001>003-TXZ001>020-161800- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 602 AM CDT SAT AUG 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF THE PANHANDLES UNTIL 7 AM CDT MONDAY. THUNDERSTORMS WILL BE LIKELY THROUGH TONIGHT ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. AN UNSTABLE ATMOSPHERE WILL INTERACT WITH ABUNDANT MOISTURE TO HELP PRODUCE THUNDERSTORMS. THE MAIN THREAT WILL BE LOCALIZED FLOODING OR FLASH FLOODING. HOWEVER...DUE TO THE FAVORABLE WIND SHEAR ALOFT...SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... THE THUNDERSTORM THREAT WILL CONTINUE FOR THE PANHANDLES THROUGH WEDNESDAY NIGHT. LOCALIZED FLOODING OR FLASH FLOODING WILL STILL BE POSSIBLE DUE TO THE ABUNDANT MOISTURE IN THE ATMOSPHERE. ALSO... A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION THROUGH TONIGHT MAINLY FOR FLOODING OR FLASH FLOODING. OBSERVERS ARE REQUESTED TO SUBMIT THEIR RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE IN AMARILLO TEXAS. GOEHRING
In the hours before
Local storm report, Aug 16, 7:24 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
724 AM CDT SAT AUG 16 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0723 AM FLASH FLOOD HEREFORD 34.82N 102.40W
08/16/2008 DEAF SMITH TX FIRE DEPT/RESCUE
RESCUES BEING MADE FOR PEOPLE CAUGHT IN LOW SPOTS ON
U.S. HIGHWAY 60 EAST OF HEREFORD.
&&
EVENT NUMBER AMA0800859
LGThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 9:50 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Oldham | 55 min |
| Aug 15, 10:44 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 61 min |
| Aug 15, 11:31 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Randall | 59 min |
| Aug 15, 11:52 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 53 min |
| Aug 16, 12:26 AM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Randall | 34 min |
| Aug 16, 12:28 AM CDT | Areal Flood Advisory | AMA | Deaf Smith | 4 hr |
| Aug 16, 3:29 AM CDT | Flash Flood Warning | AMA | Deaf Smith | 6 hr |
| Aug 16, 9:30 AM CDT | Areal Flood Warning | AMA | Deaf Smith | 8 hr |
| Aug 16, 1:18 PM CDT | Areal Flood Advisory | AMA | Potter, Randall | 6 hr |
| Aug 16, 3:58 PM CDT | Areal Flood Advisory | AMA | Armstrong, Carson, Collingsworth, Donley, Gray, Wheeler | 3 hr |
| Aug 16, 5:33 PM CDT | Areal Flood Warning | AMA | Deaf Smith, Randall | 10 hr |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.